Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Diagnosed with neurocysticorsis. Taking leveipil, frisium. Can drug withdrawals cause harm?

User rating for this question
Excellent
Answered by

Neurologist
Practicing since : 2001
Answered : 502 Questions
Question
I was diagnosed with neurocysticorsis in July 2011. have been taking leveipil 500 mg twice a day with frisium 5 mg in night. ( SOS 1/2 ) frisium in day as i had developed anxiety and fear disorder) Have been going to work regularly since july 2011. Did the MRI in XXXXXXX 2012 wherein neurocusticorsis shows completely resolved. It shows sinus. Had done the MRI as used to feel dizziness and imbalance feeling at times . Also showed ear surgeon , got audiogram done. normal. less signs of vertigo. went to neuro doc again has suggested to reduce by levipil by 250 mg in night in april 2012
Reduced levipil to 250 mg mrg and evg since XXXXXXX 14 and from july 19th reduced to only one 250 mg in morning. frisium continues 5 mg in night for 2 months and then 2.5 mg for 1 month. my anxiety has reduced to some extent and am feeling better. just wanted to know if this withdrawal of levipil 250 mg since yesterday would it cause any harm ? Any not got any seizures in last oneyear after treatment.
Posted Fri, 6 Jul 2012 in Brain and Spine
 
 
Answered by Dr. Shiva Kumar R 1 hour later
Hello and thank you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the symptoms you are experiencing.

Regarding the treatment of Neurocysticercosis, the usual treatment course for seizures is about one year. Most do well after stopping the treatment after one year except 10-15 percent who require treatment for 2-5 years. In your case MRI has shown complete resolution of granuloma on the MRI without residual scar or gliosis. I personally feel we can reduce your medicines slowly and stop it over a period of time.

Regarding the dizziness and imbalance, possible cause could be related to the inner ear problems and dose related side-effect of Levetiracetam (Levepil). As you have seen definite improvement in dizziness after the dose reduction of Levepil, I advise you to wait continue on the prescribed dose of the medicines as advised by your Neurologist. If symptoms recur I would like to consider the possibility of Benign positional vertigo and subject you to "Dix Hallpike test" for confirming the same.

My recommendation would be for you to slowly reduce your anticonvulsants and stop as advised by your Neurologist. As Frisium works also as anxiolytic, if you experience anxiety spells after stopping it you can continue on small dose of Frisium for you anxiety after consulting your Neurologist.

I thank you again for submitting your question. I hope you find my response to be both helpful and adequate.

If you have any additional concerns regarding your question I would be happy to address them.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with neurocysticorsis. Taking leveipil, frisium. Can drug withdrawals cause harm? 7 minutes later
thank you dr XXXXXXX i just had few doubts that since yesterday i have reduced levipil to 250 ( which was tappered gradually over a period of 3 months ) are there any side effects / withdrawal effects which would occur.

Alternatively my GP told me infact i would feel better after the reduction as my anxiety disorder too would reduce which has reduced after reduction in past doses.

My concern was only on the withdrawal effects. Till date whenever i have reduced i have been fine and no effects .

I have taken 250 mg in morning since i am at work and stopped the night dose and i take frisium in the night which will continue for 2 months.

please advise if i have taken right decision. Also my GP has advised Diavit P as multivitamin in the evening as a placebo for me.
 
 
Answered by Dr. Shiva Kumar R 8 minutes later
Hello

Thanks for the follow up query

Regarding Levepil, does not have any withdrawal side effects. Rarely Frisium which I mentioned earlier can rarely cause anxiety spells after stopping the medicines. hence it is recommended to reduce this medicine slowly over a period of time, may be 15 days to a month.

Wishing you good health.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Follow-up: Diagnosed with neurocysticorsis. Taking leveipil, frisium. Can drug withdrawals cause harm? 10 minutes later
thank you sir and one just last question and information for you, i had seen my ent surgeon last 15 days back and although i have been taking vertin 24 once a day , i do not have any vertigo as he has done all the tests including the one for sinus ( xray) which too was normal .

Probably now with reduction of levipil i think i can reduce vertin also. I have been taking too many medicines and would like to be out of this phobia fear of taking medicines for small things.

I have been doing regulary yoga and exercises due to which i have recovered partially from the anxiety phobia.

I hope with this final answer from your end i do well and recover soon from all the fears.
 
 
Answered by Dr. Shiva Kumar R 14 minutes later
Hello

Thanks for the follow up query

As you do not have any dizziness or vertigo I think you can stop your medications (Vertin) and see if it comes back or not. If yes we need to consider the possibility of Benign parosysmal positional vertigo which is a clinical diagnosis and is not diagnosed on x rays or scans as it is due to problems in the inner ear. ENT surgeon can only see the outer and the middle ear.

Wishing you good health.

Sincerely,

Dr Shiva Kumar R
Consultant Neurologist & Epileptologist.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor